Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 631, NWS Memphis, TN

July 4, 2011Itawamba County, Lee County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2011, 4:51 PM CDT for Itawamba County, Lee County, Monroe County, Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 4:51 PM CDT (21:51 UTC)
Expired
Jul 4, 2011, 5:30 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 26 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:56 PM CDTTSTM WND DMG1 S Fulton, MSREPORTED POWER LINES DOWN ON SOUTH SIDE OF FULTON.
Jul 4, 5:05 PM CDTTSTM WND DMG1 E Shannon, MSREPORTED TREES DOWN BETWEEN SHANNON AND NETTLETON NEAR SHANNON PRIMARY SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS54 KMEG 042151
SVRMEG
MSC057-081-095-042230-
/O.NEW.KMEG.SV.W.0631.110704T2151Z-110704T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FULTON...
  AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FULTON AND
  TOMBIGBEE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3404 8820 3398 8822 3400 8871 3422 8871
      3431 8854 3430 8817
TIME...MOT...LOC 2151Z 331DEG 21KT 3423 8838

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT MON JUL 4 2011

.DISCUSSION...
AN OUTFLOW FROM MORNING THUNDERSTORMS OVER NORTHEAST AR HAS
SERVED AS A FOCUS FOR THUNDERSTORM DEVELOPMENT ALONG AND SOUTH OF
I40 THIS AFTERNOON. THESE THUNDERSTORMS HAD BECOME ROOTED IN THE
BOUNDARY LAYER... TAPPING CAPE OF AROUND 4000 J/KG. HIGH
PRECIPITABLE WATER VALUES HAVE AIDED A MARGINAL PULSE SEVERE WET
MICROBURST THREAT... WITH A HIGH FREEZING LEVELS KEEPING HAIL
BELOW SEVERE LEVELS EXCEPT FOR THE STRONGEST FEW STORMS.

EXPECT DEEP CONVECTION TO DECREASE IN COVERAGE AN INTENSITY BY MID
EVENING...WITH LIMITED LOW LEVEL FORCING AND INCREASING CINH.

INITIAL AFTERNOON FORECAST PACKAGE HAD ONLY CHANCE POPS IN THE
RELATIVELY STABLE AIRMASS OVER NORTHEAST AR...MO BOOTHEEL AND
NORTHWEST TN. FINAL FORECAST PACKAGE MAY SEE MENTIONABLE POPS FOR
THESE AREAS REMOVED ALTOGETHER...BUT WOULD LIKE TO SEE THE UPSTREAM
SHORTWAVE OVER SOUTHERN MO DROP A LITTLE FURTHER SOUTH.

THE MIDSOUTH WILL REMAIN UNDER LOW AMPLITUDE WEST/NORTHWEST FLOW
THROUGH THE END OF THE WEEK. THIS WILL RESULT IN A CONTINUED
DIURNALLY ENHANCED THUNDERSTORM CHANCES THROUGH MOST FORECAST
PERIODS. WEAK STEERING CURRENTS ALOFT AND STRONG SURFACE CAPE WILL
LEAD TO AN CONTINUED ISOLATED PULSE SEVERE AND LOCALLY HEAVY RAIN
THREAT. SOME AREAS WILL SEE NO RAIN THROUGH THE ENTIRE WEEK.

BOTH THE ECMWF AND GFS MODELS BUILD THE SOUTHERN PLAINS UPPER
LEVEL RIDGE EASTWARD INTO THE MIDSOUTH THIS WEEKEND. THIS WILL
REDUCE IF NOT ELIMINATE AFTERNOON THUNDERSTORM CHANCES AND WILL
LIKELY RESULT IN A BUMP IN AFTERNOON TEMPERATURES.

PWB

&&

.AVIATION...
18Z TAF CYCLE

SCT TSRAS ARE CURRENTLY DEVELOPING ALONG A FRONTAL BOUNDARY DRAPED
ROUGHLY PARALLEL WITH INTERSTATE 40. SISTER CELLS ARE ALSO
DEVELOPING DUE TO OUTFLOW BOUNDARY INTERACTION. THESE OUTFLOW
WINDS WILL BE THE MAIN THREATS TO TERMINALS THIS AFTERNOON AND
EVENING. FROPA HAS OCCURRED AT KMEM ATTM AND SHOULD TAKE MOST OF
THE CONVECTION WITH IT. HOWEVER...WILL KEEP VCTS PREVAILING
THROUGH 7 PM WITH SOME LINGERING POST FRONTAL ACTIVITY.

ANY PULSE STORMS THAT DO AFFECT ANY TAF SITE COULD PRODUCE AN
ISOLATED GUST AROUND 25 KTS BUT WILL BE TRANSIENT. CONVECTION
SHOULD DIMINISH AFTER SUNSET GIVING WAY TO LIGHT WINDS.

PLACED A TEMPO FOR BR AT KMKL FROM 3-7 AM TOMORROW MORNING. WITH
RA/TSRA IN THE AREA AND LIGHT WINDS TONIGHT...PATCHY FOG WILL BE
POSSIBLE AND IS DEPICTED IN LATEST LAMP GUIDANCE.

CCD

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  95  76  95 /  30  30  20  20
MKL  73  92  70  93 /  30  30  20  20
JBR  72  93  71  94 /  20  20  10  20
TUP  72  96  72  95 /  50  40  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 4, 3:39 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 AM CDT MON JUL 4 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...
PRODUCING STRONG WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. ONE
OR TWO THUNDERSTORMS COULD BRIEFLY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A FEW
THUNDERSTORMS MAY REACH SEVERE LIMITS...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PWB

In the hours before

Special weather statement, Jul 4, 3:34 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT MON JUL 4 2011

MSZ023-042100-
CHICKASAW MS-
334 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  SOUTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF TREBLOC AT 335 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3381 8911 3396 8890 3381 8873 3381 8874
      3381 8891 3376 8892 3375 8893 3375 8901
      3373 8903 3373 8905
TIME...MOT...LOC 2035Z 319DEG 15KT 3383 8891
Special weather statement, Jul 4, 3:46 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT MON JUL 4 2011

MSZ013-015-022-023-042115-
LAFAYETTE MS-PONTOTOC MS-CALHOUN MS-CHICKASAW MS-
346 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  NORTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES EAST OF TULA AT 347 PM CDT...MOVING
SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...LAFAYETTE AND PONTOTOC COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3409 8898 3395 8920 3422 8942 3432 8924
TIME...MOT...LOC 2047Z 327DEG 20KT 3419 8927
Special weather statement, Jul 4, 4:08 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT MON JUL 4 2011

MSZ015-022-023-042200-
PONTOTOC MS-CALHOUN MS-CHICKASAW MS-
408 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  EAST CENTRAL CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES EAST OF RANDOLPH AT 409 PM CDT. THE
STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DAVIS LAKE.

&&

LAT...LON 3382 8913 3399 8931 3427 8911 3402 8871
      3381 8871
TIME...MOT...LOC 2109Z 315DEG 2KT 3416 8909
Special weather statement, Jul 4, 4:25 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT MON JUL 4 2011

MSZ017-042215-
ITAWAMBA MS-
425 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTH OF SANDY SPRINGS AT 426 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING LOCATIONS NEAR FULTON...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3414 8819 3423 8854 3425 8854 3447 8851
      3446 8815
TIME...MOT...LOC 2126Z 314DEG 20KT 3436 8840
Local storm report, Jul 4, 4:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     MONTGOMERY              35.47N 88.15W
07/04/2011                   DECATUR            TN   LAW ENFORCEMENT

            DECATUR COUNTY SHERIFFS OFFICE REPORTS SEVERAL TREES DOWN
            ACROSS THE SOUTHERN PORTIONS OF DECATUR
            COUNTY...PRIMARILY SOUTH OF HIGHWAY 100.

&&

JLH
Special weather statement, Jul 4, 4:47 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT MON JUL 4 2011

MSZ022-042215-
CALHOUN MS-
447 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  SOUTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER SABOUGLA AT 447 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3373 8951 3387 8951 3388 8950 3389 8950
      3373 8918 3372 8920 3372 8950
TIME...MOT...LOC 2147Z 306DEG 14KT 3376 8949

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:10 PM CDTSpecial Weather StatementMEGTunica35 min
Jul 4, 1:15 PM CDTSpecial Weather StatementMEGDeSoto30 min
Jul 4, 1:51 PM CDTSpecial Weather StatementMEGCoahoma, Tate, Tunica39 min
Jul 4, 2:01 PM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate44 min
Jul 4, 2:33 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate42 min
Jul 4, 3:09 PM CDTSpecial Weather StatementMEGCoahoma, Panola, Quitman36 min
Jul 4, 3:34 PM CDTSpecial Weather StatementMEGChickasaw26 min
Jul 4, 3:46 PM CDTSpecial Weather StatementMEGPontotoc29 min
Jul 4, 4:08 PM CDTSpecial Weather StatementMEGChickasaw52 min
Jul 4, 4:25 PM CDTSpecial Weather StatementMEGItawamba50 min
Jul 4, 4:38 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Pontotoc37 min
Jul 4, 4:47 PM CDTSpecial Weather StatementMEGCalhoun28 min
Jul 4, 4:59 PM CDTSpecial Weather StatementMEGMonroe46 min
Jul 4, 5:19 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe56 min
Jul 4, 5:28 PM CDTSpecial Weather StatementMEGItawamba32 min
Jul 4, 6:58 PM CDTSpecial Weather StatementMEGTallahatchie47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.